Friday, March 24, 2006

Feeding time at the Zoo

Some days, it feels like feeding time at the zoo. You aren't hungry. You never want to see a bloody juice box again. But you have too, the insulin demands it.
And it goes on and on and on and on...
Many things can spark this off, extra activity, illness, various meds. But in my case, I'm fortuatate to know- once you know, you can adjust things, right?
Wrong.

Friday, March 24

12 pm- wake up, 65. Drink juice.
5:30 pm- 135.
7:30 AM- 72. Cut breakfast bolus in half.
8:30 AM- 224. Cut basal to 0.0 for next 3 hours.
11:30 AM- 90.
12:15 PM- 60.
This is the beginning of hypoglycemia extroidenaire (for the next week). I will average 5-7 lows per day, nothing will prevent them. My insulin needs will drop from an average 30 U/day, to under 10. (it has to do with hormones, and it happens several times a year)
Its a mini honeymoon, of sorts. During the daytime, I need no basal. At meals, my insulin/carb ratio quadruples, (1/40, vs.1/10) a "dangerous bolus" is anything over 2 U.
Every time it happens, I have no clue what I'm doing.

2:25 pm- 135 Cut basal to 0.0, for next 5 hours.
5:30- 150
7:30- 180
9:30-90
10:30- 55
Bedtime snack.
Saturday, March 24
4:30- 320. Bolus 4.5 units.
7:30- 62. Nothing like waking up low, on a Saturday morning.
Juice, fruit bar, granola. No holds barred. If I'm going to be constantly low, I'm going to make it a more pleasurable experience. (New rule- Anything I want, I eat) I will go to the most carb-ish restaurunt in town, and eat my way into an early grave. (just kidding)
Depending on how today goes, I also have glucagon on the stand by. I've never injected mini doses before, but I hear it can be helpful when dealing with prolonged hypoglycemia. Haven't had a glucagon shot in eons, (6 years?) I'm not sure how my body will react to that either but what the hey, I'm testing frequently anyway...(and I need to use 'em up before they expire!)
If that doesn't work, I'll call the endo. (probably will mean a trip to the ER)

3 comments:

Megan said...

My tdd is usually under 10 units, so when this happens to me I feel the need to take no insulin. Lol, doesn't work, I tried. But it does prevent the lows...


Good luck and hang tight.

caro said...

Hiya,

I saw your comment on my blog... I totally sympathise with what you are going through. I hope you didn't end up needing to go to the ER.

I'm not usually very insulin sensitive. My tdd averages 35-40 units. This past week though it has been around 18-20 units and I've not seen any numbers above 9mmol/l (160)

Crazy...

Take care of yourself!

Sandra Miller said...

My son seems to go through periods very similar to what you describe here... so scary.

Just when we think we've got his dosages set-- WHAM! He's suddenly having these outrageous, persistent lows.

It's so damn unsettling. You just feel like you don't know what you're doing.

Good luck with this, and I hope your bgs are back to being at least semi-predictable very soon.